A project of the U.S. Department of Health and Human Services Office on Women's Health

Skip Navigation

Womens Health logo
divider line

HIV/AIDS drugs and side effects

Even though HIV drugs can help you stay healthy, you can get side effects from the drugs. Some are bothersome, but go away with time. Others are ongoing, and hard to cope with. In rare cases, these side effects can be very dangerous. Ask your doctor which side effects are the dangerous ones that you should call the doctor about right away. It is more likely that you will experience just typical side effects, which include:

  • Nausea
  • Vomiting
  • Diarrhea
  • Weakness
  • Dizziness
  • Tiredness
  • Headache
  • Rash
  • Fever

Other side effects appear over the long term and can be life-threatening. Ask your doctor what other problems you need to be tested for. Some of these include:

Side effects of HIV/AIDS drugs
Effect of treatmentSymptoms and other problemsOther information about risks and what you can do
Liver damage
  • Nausea
  • Vomiting
  • Diarrhea
  • Loss of appetite
  • Pain in abdomen
  • Changes in skin color
  • Tiredness
You can have more problems with liver damage if you also have hepatitis B or C, use alcohol, or are pregnant.
High blood sugar and diabetes
  • Extreme thirst
  • Urinating often
  • Weight loss

High blood sugar increases your risk of diabetes and heart disease, which is the leading cause of death in the United States.

You can:

High blood fat (lipid) levelsHigh levels of cholesterol and triglycerides, which are types of blood lipids (fats), can lead to heart disease and inflammation of your pancreas. Your doctor will test your lipid levels.You can:

  • Lose weight
  • Eat well
  • Take a medication for high blood pressure or cholesterol
Body fat changes
  • You lose fat in some parts of your body, such as the arms, legs, face, and bottom.
  • You build up fat in the belly, breasts, and back of the neck.
You can:

  • Exercise more to build up muscle and get rid of fat buildup.
  • Try a new drug called tesamorelin (Egrifta). It reduces belly fat in people who have problems with body fat changes from HIV therapy.
  • Talk to your doctor about changing medication.
Bone loss (osteoporosis) or lower bone density (osteopenia)A broken bone , or no symptomsOther risk factors:

  • Being a woman
  • Smoking
  • Being overweight
  • Not exercising

Learn more about preventing bone problems such as through physical activity and eating foods that are good for bone health.

High levels of lactate in the blood (lactic acidosis)
  • Nausea
  • Vomiting
  • Stomach pain that doesn't stop
  • Fatigue for no reason
  • Shortness of breath
  • Cold or blue hands and feet
  • Weight loss
Other risk factors:

  • Being a woman
  • Being overweight
  • Pregnancy

Lactic acidosis is rare, but if you are taking HIV drugs and start to have these symptoms, call your doctor right away.

Nerve problems in your hands or feet
  • Burning
  • Pain
  • Numbness
Talk to your doctor to find out if you need to change treatment.
Cardiovascular problems (stroke, heart disease)
  • High blood pressure
  • High cholesterol
  • High blood sugar
You can:

  • Eat well
  • Exercise
  • Not smoke
  • Talk to your doctor about your HIV medications
Kidney problemsEarly kidney disease has no symptoms. Ask your doctor if you need kidney function tests.Other risk factors:

  • High blood pressure
  • Diabetes
  • Pre-existing decrease in kidney function
  • Use of other medications that also strain the kidneys
Skin rashes
  • Mild to moderate rash
  • Can appear a few weeks after starting a new medicine
  • Rarely can have a severe rash which also gives you ulcers in your mouth
You can:

  • Talk to your doctor to make sure your rash is normal. In rare cases, it can be life-threatening.
HIV treatment can be hard because of side effects. Before you start taking HIV drugs, talk to your doctor about what side effects you may have, ways to feel better, if/when they will go away, how long they'll last, and when you should call your doctor. Even though you have side effects from the drugs, it's important to take your medicines exactly how and when you're told to and to let your doctor know about any symptoms. Side effects that may seem minor, such as fever, nausea, and fatigue, can mean there are serious problems in your treatment. So tell your doctor about all side effects and ask what is the best way to manage them.
Side effects may be different in women

You may find that the side effects you're having from the medicines are not the same as what other people experience. This is especially true if you ask a man. Women take the same doses of HIV drugs as men. But women have smaller body sizes, higher body fat, and different hormones than men do. Some researchers think these factors affect how women respond to the medicines. They may cause different side effects in women. For example, ritonavir (Norvir, RTV) causes more nausea and vomiting in women, but less diarrhea than in men. Some studies show that women are more likely to get rashes, fat buildup, and problems with the pancreas and liver. But before recommended doses can change, more studies need to be done in women. Research will help us to better understand how to keep drugs working but with fewer side effects. Never change the dose of your medicine on your own. If you are having problems with side effects, talk to your doctor.

Return to top

More information on HIV/AIDS drugs and side effects

Explore other publications and websites

Connect with other organizations

Content last updated: July 01, 2011.

Resources last updated: July 01, 2011.

Return to top